Oklahoma, 2018

Hail and Damaging Wind in Oklahoma, July 28, 2018

July 28, 2018 · NWS OUN · 2 events in 1 county or zone

Storms in eastern Oklahoma propogated westward into central Oklahoma on the afternoon of the 28th, producing an isolated severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms in eastern Oklahoma propogated westward into central Oklahoma on the afternoon of the 28th, producing an isolated severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 2:01 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 28, 2:01 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
301 PM CDT Sat Jul 28 2018

.DISCUSSION...
The primary forecast issue is the chance of showers/storms
through Monday.

Showers/storms are developing across eastern Oklahoma in
association with a remnant MCV. Scattered showers/storms will be
possible through this evening, primarily across southeast
Oklahoma.

Upslope flow across eastern Colorado has resulted in
showers/storms developing across the foothills. These
thunderstorms are expected to coalesce into complex of
thunderstorms that will move southeastward across western Kansas.
This complex of thunderstorms is forecast to move northern
Oklahoma around midnight.

A moderate low-level jet--30 to 35 knots--near the
Kansas/Oklahoma border along with effective bulk shear >50 knots
and MUCAPE >1500 J/kg should result in a continued threat for
strong to severe thunderstorms near the border; however, the low-
level jet does weaken with southeastward extent. Therefore, the
expectation is a gradual weakening trend once the storms enter the
state.

For Sunday afternoon, there is some uncertainty on the forecast
as tonight's MCS will result in remnant boundary somewhere in
Oklahoma--perhaps near or south of I-40. Redevelopment of
showers/storms may occur along or south of this boundary Sunday
afternoon. Very hot temperatures (low to mid 100Fs) may occur
across southwest Oklahoma/western north Texas, ahead of this
remnant boundary as well.

Another MCS is forecast to approach from the northwest Sunday
night into Monday. In addition, a shortwave trough is forecast to
amplify across the Plains/Midwest Sunday into Monday. The
amplification of the trough will also result in a cold front with
much cooler temperatures to pass by on Monday with a continued low
to moderate chance of showers/storms. High temperatures for the
northern two-thirds of Oklahoma are forecast to only be in the low
to 80Fs--around 10 to 15 F below average.

With an amplified ridge across the western U.S. and an amplified
trough across the eastern U.S., the Plains will remain in
persistent northwesterly to northerly flow aloft through
Wednesday. This should result in cooler than average temperatures
and low dew points/relative humidity. There is a chance a complex
of showers/storms may affect far western Oklahoma/north Texas late
Wednesday as a shortwave trough passes by in the northerly flow
aloft.

Temperatures may moderate closer to average by the end of the
week as the eastern U.S. trough deamplifies and the western ridge
expands eastward. Hotter, above-average temperatures, may return
just beyond the forecast period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  93  70  82 /  50  40  70  40
Hobart OK         75 101  71  85 /  20  20  60  40
Wichita Falls TX  75 103  75  89 /  10  20  50  40
Gage OK           72  90  67  80 /  50  20  70  30
Ponca City OK     73  88  68  82 /  70  40  60  30
Durant OK         73  99  75  89 /  20  30  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/10
Hazardous weather outlook, Jul 28, 2:10 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
310 PM CDT Sat Jul 28 2018

OKZ004>048-050>052-TXZ083>090-292015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
310 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through and Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across portions
of northern Oklahoma tonight. In addition, isolated to scattered
thunderstorms will be possible this afternoon, primarily across
northern and southeastern Oklahoma.

Location...
The Slight Risk is north of a line from near Laverne to Medford,
Oklahoma. There is a Marginal Risk for severe storms across
northern and eastern Oklahoma.

Timing...
The most likely time for severe thunderstorms will be after
midnight.

Impacts...
Damaging wind gusts between 60 to 80 mph.
Hail up the size of quarters.

Discussion...
A complex of thunderstorms is expected to move into northern
Oklahoma tonight and move east-southeastward across the eastern
half of Oklahoma. Thunderstorms should gradualy weaken as they
move into Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern Oklahoma should prepare for severe weather operations
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A marginal risk of severe thunderstorms, with the primary hazard
being damaging wind gusts, covers all of Oklahoma and most of
western north Texas Sunday night. Storms are expected to continue
Monday and Monday night.

There is a low chance of thunderstorms across western Oklahoma and
adjacent parts of north Texas late Wednesday.

.Heavy Rain...
Heavy rainfall is possible Sunday night through late Monday,
which may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jul 28, 4:28 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
528 PM CDT SAT JUL 28 2018

OKZ031-032-282300-
Hughes OK-Seminole OK-
528 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Hughes and
northeastern Seminole Counties Until 600 PM CDT....

AT 527 PM CDT, a strong thunderstorm was located near Castle, moving
south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Wetumka and Cromwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3524 9662 3540 9660 3541 9658 3539 9655
      3539 9653 3542 9656 3543 9656 3544 9657
      3545 9655 3546 9654 3543 9651 3543 9649
      3546 9648 3546 9645 3529 9644 3529 9617
      3521 9612
TIME...MOT...LOC 2227Z 354DEG 13KT 3543 9642

11

The radar

The Norman radar (KTLX), 74 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Seminole

When
July 28, 4:45 PM CST
Where
Seminole County, 0.48 mi WSW of Cromwell
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.339, -96.458

Cromwell fire department reported wind gusts between 60 and 70 mph along highway 56.

Hail, Seminole

When
July 28, 4:45 PM CST
Where
Seminole County, 0.48 mi WSW of Cromwell
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.337, -96.458

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773667, 773669.